I’m Allergic to Prednisone and No One Believed Me

Updated: Apr 9, 2018


I remember when I first started experiencing my total body arthritis. I was placed on several different narcotics, all of which did nothing to take away the excruciating pain. Weeks later, I was finally put on Prednisone, the go-to steroid. I thought it was a miracle. I could finally walk again.Little did I know, I had a serious allergy to prednisone which would cause severe side effects.


What are steroids? They are anti-inflammatory drugs that work wonders but are not safe to be used as a long term treatment. Most autoimmune disease patients are all too familiar with steroids – both a blessing and  a curse. While they often alleviate symptoms, they come with a slew of side effects – mood swings, skin problems, insomnia, muscle weakness, night sweats, weight gain – the list goes on and on. Most notably patients get “chipmunk cheeks” or a completely swollen face.


I went on to learn that Prednisone would cause me significantly more severe problems than a “fat face.” I was placed on a high dose of Prednisone in August 2011 and throughout the Fall experienced the traditional side effects along with others. I had frequent fainting spells which I was continuously told were not related to the steroid.


A few months later, in February 2012, I was resting on my couch after having been released from the hospital in January when I received my Crohn’s diagnosis. My body began shaking uncontrollably and I was getting heart palpitations. My parents called an ambulance and I was rushed to the hospital.

We continually told the doctors it was the steroid causing this reaction but they did not believe that the Prednisone could be the cause.


Finally, after consulting with my primary care physician, we learned that there was an alternative to Prednisone, Methylprednisolone, a steroid that works differently from Prednisone. I switched to the Methylprednisolone and the severe side effects I was experiencing on the Prednisone disappeared.

To this day, whenever I encounter a new doctor they are always surprised to hear that I am allergic to Prednisone. But I am living proof that it is possible.


On a side note, I have also learned that I am EXTREMELY sensitive to steroids in general. I need to taper VERY slowly. Even a 1 mg drop causes notable changes for me. I’ve noticed that the slower I taper,  the less likely I am to have to go back up in dosage, and I’m usually better off long term.


Moral of the story…TRUST YOURSELF. Doctors know a lot but they don’t know everything. As you learn with an autoimmune disease, it truly is different for everyone.


Don’t be afraid to speak up because nobody knows your body better than you do!